Virginia, 2011

Flooding in Virginia, September 9, 2011

September 9, 2011 · NWS LWX · 3 events in 1 county or zone

Scattered showers continued through northern Virginia on the 9th, after record breaking precipitation on the 8th. Flooding was ongoing in Fairfax County through much of the day, with a number of roadways closed and streams out of their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers continued through northern Virginia on the 9th, after record breaking precipitation on the 8th. Flooding was ongoing in Fairfax County through much of the day, with a number of roadways closed and streams out of their banks. A trained spotter in Franconia measured a storm total rainfall of 12.56 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 1:12 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 9, 1:12 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 AM EDT FRI SEP 9 2011

.SYNOPSIS...
LOW PRESSURE WILL REMAIN OVER THE OHIO VALLEY THROUGH THE END OF
THE WEEK. THE INTERACTION OF TROPICAL MOISTURE AND LOW PRESSURE
WILL RESULT IN PERIODS OF HEAVY SHOWERS. IMPROVING CONDITIONS ARE
EXPECTED OVER THE WEEKEND AS LOW PRESSURE WEAKENS.

&&

.NEAR TERM /THROUGH TODAY/...
THIS IS ONE FOR THE RECORD BOOKS IN MANY WAYS...AMTS OF PCPN AND
SOCIETAL IMPACTS BEING TOPS. WE HV MULTIPLE FFW'S IN EFFECT IN THE
GREATER DC AREA GOING OUT AS LONG AS 145 AM. THE RDR REFLECTIVITY
SEEMS TO BE ON THE DECLINE..BUT NONETHELESS IR STLT SHOWS COOLING
CLD TOPS OVR SPOTSYLVANIA WHICH MAKES ME THINK HVY RAFL/FLASH FLOODING
IS STILL A THREAT THERE.

ATMOSPHERE REMAINS JUICY ON FRIDAY AND UPPER LOW REMAINS TO THE
WEST...SO EXPECT MORE SHOWERS ON FRIDAY. ACTIVITY MAY NOT BE QUITE
AS WIDESPREAD NOR HEAVY AS TODAY...BUT IT WON/T TAKE MUCH MORE
RAINFALL IN SOME AREAS TO REINSTIGATE FLASH FLOODING. FOR THAT
REASON...HV XTNDD FFA FOR A STRIPE FDK/CARROLL TO EZF/CHARLES.
FULL DSCN BY 4AM.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LITTLE CHANGE TO GRIDS FOR THE LATE FRI-LATE SAT PERIOD. WHAT WE ARE
EXPERIENCING IS A SLOW END TO THIS WEEK-LONG RAIN EVENT EARLY SAT.
BY THEN...A TRANSITION WILL BE TAKING PLACE IN THE UPPER PATTERN AND
KATIA WILL BE SPEEDING OFF THE NOVA SCOTIA COAST. THE UPPER LOW THAT
USED TO T.S. LEE WILL STILL BE STUCK ROTATING ABOUT THE UPPER
MIDWEST...BUT ITS ALTC COAST MOISTURE FEED WILL BE CUT OFF AND THE
UPPER FLOW WILL BECOME MORE ZONAL ACROSS THE MID ATLC. THE MAIN
EAST-WEST PRECIP BAND WILL BE STATIONED ACROSS THE I-90 CORRIDOR
FROM NEAR CHICAGO TO NYC AND SRN NEW ENGLAND. A FEW RESIDUAL SHOWERS
MAY DOT THE NRN PORTIONS OF THE CWA OVERNIGHT AND EARLY SAT...BUT
MOST OF THE ACTIVITY WILL HAVE DIED OFF BY THEN. WITH THE UPPER LOW
STILL CUT OFF OVER THE MID MS VLY/OHIO VLY INTO THE WEEKEND...SKIES
WILL REMAIN MOSTLY CLOUDY AND A QUICK ISOLATED SHOWER NOT OUT OF THE
QUESTION ON SAT/SAT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE UPPER LEVEL LOW THAT IS CURRENTLY LOCATED OVER THE OHIO VALLEY
WILL BEGIN WEAKENING AT THE END OF THE WEEKEND EVENTUALLY BECOMING A
SHORTWAVE TROUGH. THE WEAKENING SHORT WAVE WILL MOVE ACROSS THE
REGION AS IT DRIFTS OFFSHORE SUNDAY AND MONDAY CREATING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS SUNDAY. AT THE END OF THE
WEEKEND...CANADIAN SURFACE HIGH PRESSURE WILL BUILD SOUTHWARD INTO
THE MID ATLANTIC. THIS WILL HELP TO LOWER PRECIP CHANCES FOR THE
BEGINNING OF THE WORK WEEK.

ADDITIONALLY...FLOW THROUGHOUT THE ATMOSPHERE IS STILL EXPECTED TO
BECOME MORE ZONAL THROUGH TUESDAY AS THE TROUGH DRIFTS OFFSHORE.
THIS WILL FURTHER ASSIST IN DRYING OUT THE ATMOSPHERE AND DECREASE
PRECIP CHANCES ACROSS THE CWA FOR THE BEGINNING OF THE WORK WEEK. A
LOW PRESSURE SYSTEM IS PROGGED TO MOVE NORTH OF THE REGION ACROSS
NEW ENGLAND MID-WEEK. THIS WILL CREATE A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY DUE TO THE CLOSE PASSAGE OF A
COLD FRONT.

TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE LONG TERM.
DECREASING CLOUD COVER OVER THE WEEKEND WILL ALLOW DAYTIME HIGHS TO
ONCE AGAIN CLIMB INTO THE MID 80S WITH LOWS IN THE LOW TO MID 60S.
AS THE OVERALL SYNOPTIC PATTERN BEGINS TO TRANSITION...DRIER
CONTINENTAL AIR WILL PUSH INTO THE CWA HELPING TO LOWER RH VALUES.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SHOWERS HAVE WEAKENED AND MOVED AWAY FROM THE TERMINALS WITH THE
EXCEPTION OF BWI.  SUBSTANTIAL RAINFALL YESTERDAY HAS CAUSED
MOISTURE TO BE PRESENT AT THE TERMINALS OVERNIGHT WITH MVFR AND IFR
CONDITIONS POSSIBLE AT IAD-DCA-BWI.  SCATTERED SHOWERS ARE POSSIBLE
THIS MORNING AND WILL BECOME MORE WIDESPREAD FRIDAY AFTERNOON WITH
THE MAIN THREAT AREA TO BE OVER MRB-IAD-DCA.  THUNDER IS POSSIBLE
FRIDAY AFTERNOON AND VCTS IS SHOWN AT IAD AND DCA.

RAIN CHANCES WILL LARGELY COME TO AN END FRI NIGHT/EARLY SAT. SKIES
WILL REMAIN AT LEAST MOSTLY CLOUDY ON SAT...THOUGH WINDS WILL BE
LIGHT AND CONDITIONS MUCH DRIER THAN IN PAST DAYS.

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY OVER THE WEEKEND COULD
OCCASIONALLY LOWER VISIBILITIES AT AREA TERMINALS. CEILINGS WILL
BEGIN TO RISE AS DRIER AIR BECOMES ENTRAINED ACROSS THE CWA.

&&

.MARINE...
EASTERLY FLOW WILL INCREASE A LITTLE THROUGH THIS EVENING...UP TO
15 KT. ANY SHOWERS/ISOLATED THUNDERSTORMS WILL PRODUCE LOCAL VSBY
RESTRICTIONS. WINDS ARE EXPECT TO SHIFT MORE TOWARD THE SOUTH BY
FRIDAY AFTERNOON.

LIGHT ELY FLOW OVER THE WATERS TO START OFF THE WEEKEND...W/ A WEAK
SFC LOW MOVING OFF THE COAST AND HURR KATIA TAKING OFF TOWARD THE
NRN ATLC.

DECREASING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED OVER THE
WEEKEND. PRIMARILY LIGHT WINDS INCREASING TO ABOUT 10KT IN THE
AFTERNOONS SHOULD LIMIT SEAS TO 2 FT OR LESS.

&&

.HYDROLOGY...
XTREME RAINFALL FROM THE PAST 24 HOURS /AND REALLY PAST FIVE
DAYS/ HAS DONE PLENTY OF DAMAGE ALREADY. NUMEROUS ROADS ARE CLOSED
WITH STREAMS AND RIVERS OUT OF THEIR BANKS. SOME RIVERS CONTINUE
TO RISE FROM RUNOFF AND UPSTREAM FLOW. FLOOD WARNINGS REMAIN IN
EFFECT FOR THIS. ALSO RIVER FLOOD WRNGS FOR DAWSONVILLE AND
MONOCACY.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES RUNNING 1 TO 2 FEET ABV...XCPT FOR UPR TIDAL PTMC...WHERE
ANOMOLIES RUNNING 3-4 FT ABV. THERFORE...HV UPGRADED ADVY TO WRNG
FOR METRO DC. ADVY STANDS AS IS ELSW. BELIEVE THRESHOLDS FOR
DC/ALEX WL TOP OUT ABV THE MDT THRESHOLD. DONT HV GREAT CONFIDENCE
IN HOW MUCH ABV...BUT IT WAS CLOSE ENUF FOR THE UPGRADE. WL BE
MONITORING NXT CPL HRS...AND WL PIN DOWN NUMBERS MORE SPECIFICALLY
IF PSBL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL 10 AM EDT THIS MORNING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ007-
     011-014-016>018.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ004-005-009-010-
     013.
     COASTAL FLOOD WARNING UNTIL 10 AM EDT THIS MORNING FOR MDZ013.
     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ016.
VA...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR VAZ052-
     055-057.
     FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ042-052>054.
     COASTAL FLOOD WARNING UNTIL 10 AM EDT THIS MORNING FOR VAZ053-
     054.
     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ055>057.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...HTS/WOODY!
SHORT TERM...GMS
LONG TERM...CJL
AVIATION...HAS/CJL
MARINE...BPP/GMS/CJL
HYDROLOGY...WOODY!/HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Sep 9, 12:53 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 AM EDT FRI SEP 9 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
153 AM EDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR STAFFORD... SPOTSYLVANIA...
KING GEORGE...AND CHARLES COUNTIES...AND THROUGH 8PM TONIGHT FOR
METROPOLITAN WASHINGTON DC. PLEASE REFER TO THE LATEST FLOOD WATCH
MESSAGE FOR DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR LOCATIONS ALONG THE UPPER
TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR
COUNTIES ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND THE MID
AND LOWER TIDAL POTOMAC RIVER. PLEASE REFER TO THE LATEST COASTAL
HAZARD MESSAGE FOR DETAILS.

NUMEROUS FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR STAFFORD...
SPOTSYLVANIA...KING GEORGE...AND CHARLES COUNTIES...AND THROUGH
8PM TONIGHT FOR METROPOLITAN WASHINGTON DC. PLEASE REFER TO THE
LATEST FLOOD WATCH MESSAGE FOR DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT FOR LOCATIONS ALONG THE UPPER
TIDAL POTOMAC RIVER THROUGH 10 AM TODAY. A COASTAL FLOOD ADVISORY
IS IN EFFECT UNTIL 10 AM FOR COUNTIES ALONG THE WESTERN SHORE OF
THE CHESAPEAKE BAY AND THE MID AND LOWER TIDAL POTOMAC RIVER.
PLEASE REFER TO THE LATEST COASTAL HAZARD MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE RELAY REPORTS OF
FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
153 AM EDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN SUBURBS OF
WASHINGTON DC AND BALTIMORE. PLEASE REFER TO THE LATEST FLOOD
WATCH MESSAGE FOR DETAILS.

NUMEROUS FLOOD WARNINGS ARE IN EFFECT. IN ADDITION...RIVER FLOOD
WARNINGS ARE IN EFFECT FOR THE SENECA CREEK AT DAWSONVILLE
MARYLAND AND MONOCACY RIVER AT FREDERICK MARYLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN SUBURBS OF
WASHINGTON DC AND BALTIMORE. PLEASE REFER TO THE LATEST FLOOD
WATCH MESSAGE FOR DETAILS.

A FLOOD WARNING IS IN EFFECT FOR SENECA CREEK AT DAWSONVILLE
MARYLAND AND MONOCACY RIVER AT FREDERICK MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE RELAY REPORTS OF
FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

HTS

In the hours before

Local storm report, Sep 8, 10:02 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 PM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 SW FREDERICKSBURG     38.26N  77.55W
09/08/2011                   SPOTSYLVANIA       VA   911 CALL CENTER

            NUMEROUS ROADS CLOSED ACROSS THE EASTERN PART OF THE
            COUNTY.

&&

EVENT NUMBER LWX1101879

JRK
Local storm report, Sep 8, 11:36 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1236 AM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLOOD            ANNAPOLIS               38.97N  76.50W
09/09/2011                   ANNE ARUNDEL       MD   911 CALL CENTER

            NUMEROUS ROADWAYS CLOSED ACROSS THE COUNTY DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1101880

SBK
Local storm report, Sep 9, 12:17 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 AM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 ESE IRONSIDES         38.48N  77.14W
09/08/2011                   CHARLES            MD   DEPT OF HIGHWAYS

            PORT TOBACCO ROAD CLOSED AT WARDS RUN DUE TO FLASH
            FLOODING.

&&

EVENT NUMBER LWX1101881

SBK
Local storm report, Sep 9, 12:29 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
129 AM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 SSW SPRING VALLEY     38.32N  77.47W
09/08/2011                   STAFFORD           VA   911 CALL CENTER

            RIVER ROAD CLOSED DUE TO OVERFLOWING CREEK.

&&

EVENT NUMBER LWX1101882

SBK
Local storm report, Sep 9, 12:37 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
137 AM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      DAHLGREN                38.33N  77.05W
09/08/2011                   KING GEORGE        VA   911 CALL CENTER

            NUMEROUS ROADWAYS CLOSED THROUGHOUT THE COUNTY... WITH
            MOST CONCENTRATED AND SIGNIFICANT FLASH FLOODING
            OCCURRING AROUND DAHLGREN.

&&

EVENT NUMBER LWX1101883

SBK
Local storm report, Sep 9, 1:11 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 AM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            1 SW CHAPTICO           38.35N  76.80W
09/09/2011                   ST. MARYS          MD   911 CALL CENTER

            ROUTE 238 CLOSED DUE TO FLOODING BETWEEN MANOR ROAD AND
            ROUTE 234.

&&

EVENT NUMBER LWX1101884

SBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fairfax

When
September 9, 2:15 AM EST to 8:00 AM EST
Where
Fairfax County, 0.69 mi S of Edsall Park to 1 mi E of Weyanoke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -77.170

Portions of Edsall Road remained closed due to flooding. A nearby spotter had a storm total of 9.60 inches of rain.

Flood, Fairfax

When
September 9, 2:15 AM EST to 8:00 AM EST
Where
Fairfax County, 0.69 mi N of Burke to 0.76 mi NNW of Burke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -77.270

Guinea Road was closed due to flooding. A nearby spotter had a storm total of 11.97 inches.

Flood, Fairfax

When
September 9, 10:00 AM EST to 4:00 PM EST
Where
Fairfax County, 0.54 mi W of Clarks Crossing to 0.42 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.920, -77.310

Water remained over the road at Lawyers Road and Hunter Mill Road and the intersection was flooded and closed. A nearby spotter observed 9.49 inches of rain for a storm total.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347115, 347116, 347118.